Thyroid UK

What is it with the swelling??

Hi All! Does anyone have any knowledge of the swelling?? I had persistent foot and leg swelling prior to NDT. Also, along the foot, both feet, a line, demarcating the top half or the foot from the bottom, where the top half was lighter in color and the bottom darker, like a suntan. I’ve been to several physicians and only one actually looked at the feet and mentioned “thyroid being associated with connective tissue. A proper dose should make that line disappear...”

After several weeks titrating up on NDT, the swelling went down, thank goodness. Then suddenly, in the last two weeks, without relief, my right foot and leg have been terribly uncomfortable and swollen. I can’t put on my right shoe. I went to a sports medicine doctor who has hypothyroid himself, and he only offered $10,000 injections called photolytherapy? And he recommended a saliva test with a reading fee of $45 plus the fee of the test!! I use my insurance to see him, but everything is a la carte with a cash fee. So I will not go back to him. But in the meantime, I can hardly walk. Any thoughts? I do not take a high salt diet at all! So I don’t believe it to be diet related. I’m very convinced that it is thyroid related. But if you have any thoughts, I’d really appreciate them.

Thank you all. Always...

17 Replies
oldestnewest

Tappedout,

Google "Pretibial myxoedema" and see whether that seems to be the problem.

1 like
Reply

Thank you Clutter...when I initially started looking for thyroid help, I came across many articles about Pretib....I’ve never gotten a confirmed diagnosis. But what I did was write the authors of the medical articles. What the doctors collectively replied was that upon proper T4 dosing I should see relief. So this gave me the indication that they were all ‘T4 people’....I think that it is Pretib but I wonder how much longer should o expect this to continue as I’m now at 4grains and holding. And my other concern was why did I get relief, now suddenly the swelling has returned. I’m struggling. I try not to complain because I’m better than I was when I first came to this site, but I can’t exist as myself with these lingering symptoms. I thought I’d passed the swelling, now its back. That’s scary.

Reply

TappedOut,

I don't think pretibial myxoedema is a dosing issue. It is more common for Graves hyperthyroid patients to experience it so I doubt it is connected to low thyroid levels. It is less commonly experience by Hashimoto's patients so perhaps it is to do with antibodies.

Articles I've seen said there is limited improvement with topical steroid creams and that it is usually self limiting over 2-3 years.

ncbi.nlm.nih.gov/pubmed/162...

ncbi.nlm.nih.gov/pubmed/840...

1 like
Reply

If you have been on your present dose for 6 weeks or more you need a new blood screen to see what your levels are, you will then know whether to stick , lower or raise your dose.

1 like
Reply

Thank you Greybeard63. I have an appointment on the 19th of February. So hopefully by then I’ll have a good assessment of what’s happening.

Reply

Are you on gluten free diet?

Saw on your profile ferritin was very low, did you get this Improved?

1 like
Reply

Thank you so much for your reply.

No, I am not GF. Yes, my ferritin has much improved, but now my absorption is off. My latest iron panel is:

Iron 182 (27-159)

TIBC 226 (250-450)

UIBC 44 (131-425)

Iron Saturation 81% (15-55%)

The swelling has been pretty consistent; went away for about a month, and now has returned. My muscles and joints hurt so badly, it pains me to walk. I was a runner before all of this...I’m trying to stay psychologically content. But this has been a true battle...

Reply

Single leg swelling should be checked by a doctor. Can be blood clots.

1 like
Reply

Swelling confined to one leg could be a form of lymphoedema. I have this myself (affects most of my body) but I can't access any help where I live. I understand the standard therapy is the use of compression dressings, or a pressure sleeve which is used several times a day to encourage normal fluid circulation.

1 like
Reply

Thank you for your reply. I am wearing compression stockings as I have been home for the last three days. Tomorrow I have to go to work. I know if I go to a doctor they will ice me water pills . The frustration is becoming ubbareable.

Reply

I agree, it is an incredibly frustrating problem, and demoralising too. Does yours get worse in warm weather?

1 like
Reply

I’m not sure. This all started for me during warm weather. This will be my first season change whilst on thyroid medication. I thought about that...I’ve read here some members having to change dosing during different seasons.

I don’t know what to do. It was like I was going along, improving, although very little at a time, then BOOM, this returns.

What I know for sure, I know I won’t ask my doctor anymore. He doesn’t know. Neither did the 7 others I’ve seen. I just woke up, and the right foot is still swollen with that line I described in my initial post. The line goes across the foot. As though the connective tissue is inflamed. I’m just laying here...ill put on a compression stocking. Thank you for your reply: that is something to consider, the weather changes. I will keep that in mind as I sort this out.

1 like
Reply

Just a bit concerned that it improved and then went backwards again. I'm wondering if a dose increase caused an improvement but was a little high so then started having a negative effect as it built up.

1 like
Reply

Thank you for your reply....that’s what I have been thinking. That or my recent iron panel. I felt symptomatic at 3.5grains. When I went up to 4, I felt less symptomatic. Now I’ve been at 4 for about two months. And started this swelling two weeks ago. My last results were:

Ft3 4.6 (2.0 - 4.4)

FT4 1.54 (.82 - 1.77)

rT3 32.3 (9.2 - 24.1)

Vit D 79.4 (30 - 100)

Iron 182 (27-159)

TIBC 226 (250-450)

UIBC 44 (131-425)

Iron Saturation 81% (15-55%)

My iron has gotten out of sync. It wasn’t like that before. And my FT3 has gon slightly over range. So I’m wondering, like you mentioned if I need to tweak it just a little (like maybe one day a week, take less so my overall total is slightly lowered), or if there is a connection between the fluid and the iron absorption. Problem is, I know any doc I go to will just give me water pills.

I just woke up (it’s 825 here in the states), and I can’t walk on my right foot. I have to go to work tomorrow.

Reply

Yes I was always told that FT3 must never go over range but a slight increase then repeat testsin three weeks as the increase may be down to a virus and apparently we may not be aware we have one but it can course FT3 to increase though that blows out my other theory that the swelling is down to the thyroid wanting a higher dose so hanging on to what it can althoughbit might be just down to the setting of a new dose, time with tell.

1 like
Reply

That’s a good thought....I do have positive Epstein Barr virus results. And I have Type I diabetes. So it could just be a flare in my system. I have been taking my same dose: four grains. But one week, I skipped one day. I intended on skipping Sunday, this week. Just to slightly lower the weekly dose. But honestly, I don’t know what I will do come Sunday Silverfox. I’m trying to stay positive and not feel down. I will put on my compression stocking and be glad that I don’t have to go to work and can just lay down.

Reply

That reminds me, I think I will ask him to restart the results. Thank you!! I will ask my doctor as my appointment February 19th. That would be a little over three weeks from this result that I provided in the initial post.

Reply

You may also like...